Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 52, NWS Houston/Galveston, TX

June 29, 2004Brazoria County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Jun 29, 2004, 4:54 PM CDT for Brazoria County, Matagorda County, Texas. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 4:54 PM CDT (21:54 UTC)
Expired
Jun 29, 2004, 6:30 PM CDT
In force
96 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Brazoria County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 88 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 9.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3741 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3741 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 292155
FFWHOU
TXC039-321-292330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
454 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN BRAZORIA COUNTY IN SOUTHEAST TEXAS
  EASTERN MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 630 PM CDT

* AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED 
  TO INDICATE A VERY SLOW MOVING NORTH-SOUTH ORIENTED BAND OF 
  SHOWERS AND THUNDERSTORMS LOCATED JUST NORTHWEST OF SARGENT 
  AND EXTENDING TO NEAR DAMON. RADAR ESTIMATES INDICATE THAT A 
  NARROW BAND OF 3 TO 6 INCHES OF RAIN HAS FALLEN THIS AFTERNOON 
  WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE DURING THE NEXT HOUR 
  AND A HALF.        

* FLOODING IS EXPECTED IN OR NEAR...
  VAN VLECK...DAMON...AREAS NORTHWEST OF SWEENY...AREAS EAST OF 
  BAY CITY. 

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

SMALL CREEKS...STREAMS...BAYOUS..AND FARM-TO-MARKET OR OTHER
SECONDARY ROADS MAY FLOOD QUICKLY. AVOID LOCATIONS WHERE WATER COVERS
THE GROUND

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2888 9589 2882 9578 2890 9564 2932 9573
          2919 9593

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:55 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 29, 2:55 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 PM CDT TUE JUN 29 2004

.DISCUSSION...
SCATTERED SHRA/TSRA CONTINUING OVER MUCH OF CWFA THIS AFTERNOON
WITH HIGHER RAINFALL RATES OVER WESTERN ZONES. EXPECT CONVECTION TO
DECREASE IN COVERAGE DURING THE EVENING HOURS. WE SHALL MENTION
LOCALLY HEAVY RAINFALL FOR THIS EVENING AND ALSO FOR WEDNESDAY
AFTERNOON AND EVENING HOURS FOR ALL OF CWFA. PWATS WILL REMAIN HIGH
1.8 TO NEAR 2 INCHES THROUGH THURSDAY BUT LOWERING ON FRIDAY AS UPPER
LEVEL FLOW VEERS FROM SW TO NW. THIS WILL RESULT IN DRYING AT
MID/UPPER LEVELS OF ATMOSPHERE. UPPER LEVEL RIDGING FROM GULF WILL
FLATTEN AS UPPER TROUGH TRAVERSE OKLAHOMA AND NORTH TEXAS THURSDAY.
THIS TROUGH IS PROGGED TO DEEPEN TO A LOW NEAR WESTERN
ARKANSAS/EASTERN OKLAHOMA ON FRIDAY WITH TROUGH LINE EXTENDING
SOUTHWARD ACROSS OUR CWFA. ASSOCIATED ENERGY EXPECTED TO PRODUCE
PRECIP MAINLY NORTH AND NORTHEAST OF CWFA. UPPER LEVEL TROUGH LINE
WILL SHIFT TO LOUISIANA BY SATURDAY PUTTING US IN A DEEPER NORTHWEST
FLOW PATTERN ALOFT. THIS TROUGH IS INDICATED BY ECMWF AND GFS TO
REMAIN JUST EAST OF CWFA THROUGH EARLY NEXT WEEK. TIMING OF UPPER
LEVEL IMPULSES TRAVERSING BACKSIDE OF THROUGH USUALLY NOT HANDLED WELL
BY MODELS ESPECIALLY AFTER DAY 4. WE SHALL KEEP POPS THIS WEEKEND TO
SLIGHT CHANCE MAINLY EASTERN ZONES BUT CHANCE FAR NORTHEAST ZONES.
THOUGH UPPER LEVELS WILL DRY...LOWER LEVELS WILL REMAIN RELATIVELY
MOIST DUE TO ONGOING ONSHORE FLOW WITH SURFACE RIDGE OF HIGH PRESSURE
PERSISTING OVER GULF.

MARINE REGION WILL REMAIN UNDER A LIGHT ONSHORE FLOW WITH WEAK
SURFACE HIGH RIDGE OVER THE GULF. WAVE HEIGHTS AND WINDS TO REMAIN
BELOW CAUTION LEVELS.

#37/47
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 89 73 91 73 / 50 50 50 40 30
HOUSTON(IAH)          74 90 75 91 75 / 40 50 50 30 30
GALVESTON (GLS)       79 87 79 87 80 / 30 40 40 30 30

&&
Hazardous weather outlook, Jun 29, 3:20 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CDT TUE JUN 29 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-301200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
320 PM CDT TUE JUN 29 2004

...LOCALLY HEAVY RAINFALL POSSIBLE THIS EVENING...

.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AND
INTENSITY DURING THE EVENING HOURS. HOWEVER...LOCALIZED FLOODING IS
STILL POSSIBLE FROM THE STRONGER STORMS ESPECIALLY DURING THE EARLY
EVENING.

RIVER FLOODING IS ONGOING ACROSS PORTIONS OF SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON MAY PRODUCE LOCALIZED
FLOODING. THE RIVER FLOODING SITUATION WILL CONTINUE TO BE MONITORED.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.